Virginia, 2011

Flash Flooding and Flooding in Virginia, October 13, 2011

October 13, 2011 · NWS LWX · 8 events in 3 counties and zones

A slow-moving warm front lifted northward through northern Virginia during the afternoon and evening. Over 24 hours of intermittent rain had created saturated grounds across the area and even a report of morning flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow-moving warm front lifted northward through northern Virginia during the afternoon and evening. Over 24 hours of intermittent rain had created saturated grounds across the area and even a report of morning flooding. Thus, when thunderstorms fired later in the day as instability and wind fields strengthened, high rainfall rates associated with them lead to flash flooding in several locations in the western suburbs of Washington DC, and flooding continued for a while after rains ended. The highest rainfall amount received was 4.11 inches in Fairfax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 13, 2:59 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, Oct 13, 2:59 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT THU OCT 13 2011

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO MOVE OFF TO THE NORTHEAST EARLY THIS
MORNING. A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC LATE
TONIGHT INTO EARLY FRIDAY. HIGH PRESSURE RETURNS FOR THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE CURRENTLY OFF THE NEW JERSEY COAST. INVERTED SURFACE
TROUGH STRETCHES FROM THE EASTERN SHORE BACK THROUGH CENTRAL
VIRGINIA.

LINE OF SHOWERS STRETCHES FROM ORANGE COUNTY NORTHWARD INTO CENTRAL
LOUDOUN COUNTY. THE LINE CONTINUES TO STRETCH NORTHWARD TOWARD THE
MASON DIXON LINE...RIGHT ALONG A SURFACE AND 850MB THETA E RIDGE.
WIDESPREAD SHOWERS ARE EXPECTED TO TAPER OFF BY MID MORNING.
HOWEVER...THE MOIST E/SE FLOW WILL CONTINUE TO PROMOTE AREAS OF FOG
AND DRIZZLE THROUGH THE EARLY AFTERNOON.

POPS WILL INCREASE AGAIN LATER THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE OHIO VALLEY. NOT EXPECTING MANY BREAKS IN THE
CLOUDS...BUT WHERE THE SUNSHINE PEEKS THROUGH THIS AFTERNOON...THERE
COULD BE SOME THUNDER. KEPT THE SLIGHT CHANCE FOR THE AFTERNOON AND
EVENING AHEAD OF THE COLD FRONT.

LIKELY POPS CONTINUE FOR THE OVERNIGHT HOURS.
&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
NEGATIVELY-TILTED TROUGH WILL SWING THRU THE MID-ATLANTIC STATES
ON FRI. AT THE SFC...LOPRES WILL MOVE NWD FROM LAKE HURON INTO
CENTRAL ONTARIO. OCCLUDED FRONT WILL STRETCH FROM THE GREAT LAKES
SEWD INTO UPSTATE NY AND ALONG THE MID-ATLANTIC COAST BY 12Z FRI.
A STRONG VORT MAX ROTATING AROUND THE BASE OF THE MID-LVL TROUGH
WILL PROVIDE SYNOPTIC FORCING FOR SHOWERS TO CONTINUE INTO FRI.
SHOWERS WILL LIKELY BE FOCUSED ALONG CONVERGENCE LINE ASSOCIATED
SFC PRESSURE TROUGH THAT WILL SWING THRU THE AREA. TRIED TO ADD
SOME DETAIL TO TIMING OF SFC TROUGH AND ACCOMPANYING SHOWER
ACTIVITY. ALTHOUGH THERE IS SOME UNCERTAINTY IN TIMING OF THIS
FEATURE...IT APPEARS THE BEST CHANCES FOR SHOWERS WILL BE WEST OF
THE BLUE RIDGE DURING THE MRNG AND TOWARD NORTHEAST MD DURING THE
AFTN. WITH THE CWA SITUATED IN AN INCREASINGLY STABLE AIRMASS
BEHIND COLD FRONT...CHANCES FOR TSTMS APPEAR TO BE LOW. 00Z NAM
SHOWS SOME RESIDUAL INSTABILITY AHEAD OF THE SFC TROUGH...SO HAVE
KEPT SLIGHT CHANCE WORDING IN THE GRIDS ON FRI.

SHORTWAVE TROUGH WILL MOVE NORTH AND EAST OF THE AREA BY LATE FRI
AFTN INTO FRI EVE. A STRONG PRESSURE SURGE BEHIND THE SFC TROUGH
WILL RESULT IN GUSTY WLY WINDS DURING THIS TIME. COOLER AND DRIER
AIR WILL ALSO MOVE IN BEHIND THE TROUGH. THE FCST FOR FRI NGT WILL
BE DRY EXCEPT FOR SCT UPSLOPE SHOWERS ALONG AND WEST OF THE
ALLEGHENY FRONT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LOPRES WILL CONTINUE TO PULL NWD INTO NERN CANADA WHILE HIPRES
BUILDS OVER THE SERN CONUS. A TIGHT PRESSURE GRADIENT BETWEEN THESE
TWO FEATURES WILL RESULT IN BREEZY CONDITIONS ON SAT. WLY WINDS
15-25 MPH MAY GUST AROUND 35 MPH DURING THE DAYTIME ON SAT. HIGHER
WINDS ALONG THE HIGH-ELEVATION RIDGE TOPS OF THE POTOMAC HIGHLANDS
MAY GUSTS TO 40 MPH...WHICH IS JUST BELOW WIND ADVISORY CRITERIA.
PRESSURE GRADIENT WILL WEAKEN SAT NGT AND SUN AS HIPRES SETTLES OVER
THE AREA. THE WEEKEND IS EXPECTED TO BE PRECIP FREE.

HIPRES MOVES OFF THE SE COAST ERY NEXT WEEK. RETURN FLOW AROUND THE
HIGH WILL DRAW WARM-MOIST AIR INTO THE REGION MON AND TUE. THE NEXT
LOPRES SYSTEM AND COLD FRONT IS FCSTD BY THE ECMWF/GFS/GEFS TO MOVE
THRU ON TUE. EXTENDED-RANGE MODELS NOW TRENDING TOWARD A MORE
PROGRESSIVE SOLUTION...TAKING LOPRES OFF THE ERN SEABOARD BY WED.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
WIDESPREAD LIFR CONDITIONS ACROSS THE CWFA THIS MORNING IN LOW
CLOUDS. VSBY STILL IFR IN MOST PLACES. LINE OF SHOWERS STRETCHES
FROM JUST EAST OF CHO TO JUST WEST OF IAD THIS MORNING. THIS
CONVECTION WILL CONTINUE THROUGH MID MORNING. SOME IMPROVEMENT IN
CIGS IS EXPECTED DURING THE LATE MORNING/EARLY AFTERNOON TO HIGH
IFR/LOW MVFR. AREAS OF FOG AND DRIZZLE LIKELY TO CONTINUE.

COLD FRONT APPROACHES FROM THE WEST LATER THIS AFTERNOON AND
EVENING. WIDESPREAD PRECIP EXPECTED AGAIN THIS EVENING AND
OVERNIGHT. LOW CIGS/VSBYS LIKELY AGAIN...WITH IFR/LIFR VALUES ONCE
AGAIN.

WINDS WILL SHIFT OUT OF THE WEST FRI MRNG BEHIND FROPA. IMPROVING
CONDITIONS FRI...BUT SHOWERS WILL LINGER DURING THE DAY ON FRI AS A
SFC TROUGH MOVES THRU.

STRONG PRESSURE GRADIENT BEHIND THE SFC TROUGH WILL LEAD TO GUSTY
WLY WINDS FOR A SHORT PERIOD LATE FRI AFTN INTO ERY FRI EVE BEFORE
WINDS RELAX AT THE SFC AFTER SUNSET. AFTER A FEW HRS OF DAYTIME
HEATING...HIGHER WIND GUSTS ALOFT WILL MIX DOWN TO THE SFC SAT.
SUSTAINED WINDS 15-20 KT MAY GUST TO 30 KT. WINDS WILL RELAX SAT EVE
INTO SUN AS HIPRES SETTLES OVER THE AREA.

VFR CONDITIONS EXPECTED OTHERWISE. COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA BY NEXT TUESDAY.

&&

.MARINE...
E/SE FLOW WILL CONTINUE THROUGH TONIGHT AOB 15 KT.

LOW PRESSURE WILL CONTINUE TO PULL OFF TO THE E/NE THIS MORNING. A
COLD FRONT WILL APPROACH THE WATERS LATER THIS AFTERNOON AND
EVENING. THE FRONT IS EXPECTED TO BEGIN MOVING THROUGH THE WATERS
VERY EARLY FRIDAY MORNING.

SFC TROUGH WILL MOVE THRU THE WATERS ON FRI. WLY WINDS WILL INCREASE
BEHIND THE TROUGH FRI AFTN INTO FRI NGT. DEPENDING ON TIMING OF
TROUGH PASSAGE...SCA CONDITIONS LIKELY TO BEGIN LATE FRI AFTN OR FRI
EVE. SOLID SCA CONDITIONS IS EXPECTED TO CONTINUE INTO SAT...WITH
GUSTS TO 30 KT POSSIBLE. WINDS SHOULD RELAX TO BELOW SCA LVLS LATE
SAT NGT INTO SUN AS HIPRES BUILDS IN FROM THE SOUTHEAST.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE CURRENTLY RUNNING AROUND 2 FT ABOVE NORMAL VALUES
THIS MORNING. WITH THE PROLONGED EASTERLY FLOW AND FULL MOON...WATER
LEVELS WILL REMAIN ELEVATED AT LEAST THROUGH THE NEXT COUPLE OF HIGH
TIDE CYCLES. HAVE EXTENDED THE CURRENT HEADLINES THROUGH THIS
EVENINGS HIGH TIDE CYCLE.

MINOR COASTAL FLOODING IS EXPECTED TO CONTINUE UNTIL WINDS SHIFT
TO THE W/NW BEHIND THE COLD FRONT LATER ON FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053.
     COASTAL FLOOD WARNING UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/KLEIN
Hazardous weather outlook, Oct 13, 4:22 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 AM EDT THU OCT 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
522 AM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A COASTAL FLOOD WARNING IS IN EFFECT THROUGH TONIGHT FOR ALEXANDRIA.
A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
DISTRICT OF COLUMBIA...FAIRFAX COUNTY VIRGINIA AND HARFORD...
BALTIMORE AND ANNE ARUNDEL COUNTIES IN MARYLAND. REFER TO THE
LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE ACROSS PORTIONS OF THE UPPER
TIDAL POTOMAC AND NORTHERN MARYLAND CHESAPEAKE BAY EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
522 AM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 3:13 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 AM EDT THU OCT 13 2011

VAZ051>053-055-056-502-130915-
STAFFORD VA-CULPEPER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA-FAIRFAX VA-
413 AM EDT THU OCT 13 2011

...HEAVY SHOWERS AND THUNDERSTORMS TO AFFECT STAFFORD...CULPEPER...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER...
SPOTSYLVANIA AND FAIRFAX COUNTIES...

AT 410 AM EDT...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN
OVER SOUTHERN FAUQUIER AND WESTERN STAFFORD COUNTIES...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MONTCLAIR...DALE CITY...LAKE RIDGE...
MANASSAS...LORTON AND WOODBRIDGE.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS AND OCCASIONAL
CLOUD TO GROUND LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE
VISIBILITIES TO BELOW ONE-HALF MILE AND LIKELY CAUSE PONDING OF
WATER ON ROADWAYS.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES IN AN HOUR CAN BE
EXPECTED WITH THIS ACTIVITY.

&&

LAT...LON 3838 7762 3837 7765 3838 7769 3842 7772
      3845 7775 3884 7753 3872 7714 3836 7758
TIME...MOT...LOC 0805Z 220DEG 19KT 3848 7761

JRK

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood. Local standard time, as filed.

Flood, Culpeper

When
October 13, 9:00 AM EST to 2:00 PM EST
Where
Culpeper County, 0.45 mi NE of Monument Mills to 0.11 mi NW of Monument Mills
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.605, -77.995

Butler Store Road was closed near its intersection with Monumental Mills Road due to earlier rainfall. A nearby spotter measured 3.26 inches of rain.

Flash Flood, Fairfax

When
October 13, 5:30 PM EST to 9:30 PM EST
Where
Fairfax County, 0.72 mi E of Crowells Corner to 0.72 mi WNW of Kenmore
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.950, -77.287

The intersection of Browns Mill Road and Beulah Road was closed due to flash flooding. A nearby spotter measured 2.99 inches of rain.

Flood, Fairfax

When
October 13, 5:30 PM EST to 9:30 PM EST
Where
Fairfax County, 0.88 mi NW of Clarks Crossing to 0.83 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.930, -77.310

Hunter Mill Road closed south of the intersection of Hunter Mill Road and Cedar Pond Road. Water was flowing across the roadway with depth of at least 6 inches. A nearby rain gauge tallied 1.53 inches.

Flash Flood, Loudoun

When
October 13, 7:55 PM EST to 9:30 PM EST
Where
Loudoun County, 0.75 mi SSE of Broad Run Farms to 0.78 mi S of Broad Run Farms
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.019, -77.367

Thomas Avenue was closed near Lake Drive due to flash flooding.

Flash Flood, Loudoun

When
October 13, 7:55 PM EST to 9:30 PM EST
Where
Loudoun County, 1.4 mi SSW of Leesburg Muni to 1.46 mi S of Leesburg Muni
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.061, -77.560

Shreve Mill Road was closed between Sycolin Road and the Dulles Greenway due to flash flooding.

Flash Flood, Fairfax

When
October 13, 8:00 PM EST to 9:30 PM EST
Where
Fairfax County, 1.48 mi SSW of Chantilly to 1.4 mi SSW of Chantilly
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.880, -77.440

Walney Road was closed just south of Mariah Court due to flash flooding on Flat Lick Stream. An observer near the event recorded 2.26 inches of rain.

Flash Flood, Fairfax

When
October 13, 8:30 PM EST to 9:30 PM EST
Where
Fairfax County, 1.35 mi W of Clarks Crossing to 1.25 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.920, -77.325

Stewart Mill Road was closed near Birdfoot Lane due to flash flooding on Little Difficult Run. A nearby spotter observed 1.60 inches of rain.

Flood, Fairfax

When
October 13, 9:30 PM EST to 11:45 PM EST
Where
Fairfax County, 1.12 mi NW of Reston to 1.01 mi NW of Reston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.983, -77.313

A one-lane bridge on Springvale Road near Crippen Court was closed due to 2 feet of standing water on the roadway. A nearby observer tallied 1.10 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347485, 347486, 347487, 347489, 347491, 347488, 347492, 347493.